Idaho, 2023Flooding and Damaging Wind in Idaho, June 12 to 13, 2023
June 12 to 13, 2023 · NWS BOI · 6 events in 5 counties and zones
A nearly stationary upper level low over the Four Corners region brought periods of heavy rain and thunderstorms which caused localized urban flooding in south central Idaho. 50 inches, but the previous days rainfall made areas more prone to localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary upper level low over the Four Corners region brought periods of heavy rain and thunderstorms which caused localized urban flooding in south central Idaho. Rainfall totals were around 0.50 inches, but the previous days rainfall made areas more prone to localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 12, 1:40 PM MST, 29 minutes earlier.
Area forecast discussion, Jun 12, 1:40 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Boise ID
240 PM MDT Mon Jun 12 2023
.SHORT TERM...Tonight through Wednesday night...The pattern will
remain nearly unchanged through Tuesday across southwest Idaho and
southeast Oregon. A trough remains centered over southern NV and
UT, bringing and east-northeast flow aloft through Tuesday as the
system slowly tracks across southern UT. Precipitable water
values remain high over southwest Idaho and southeast Oregon, with
values in the 95th percentile for this time of year. Showers and
thunderstorms are anticipated this afternoon and Tuesday
afternoon, with the best chance of storms over the southwest Idaho
mountains (60-90% chance) and lower chances across eastern OR
(generally 20-50% chance). Storm motion is generally under 10kts,
and wind shear aloft is under 20kts, so storms will be
disorganized and of pulse type. Storms this afternoon and Tuesday
afternoon will be capable of producing very heavy rain over a
short period of time. The storms will generally form over the
higher terrain and weaken as they move into the lower elevations,
like the Snake Basin (Treasure Valley). Storms will also form
along existing outflow boundaries. Thunderstorms will be capable
of wind gusts up to 40 mph, very heavy rain and small hail. A low
pressure system will track across southwest Canada on Tuesday
night, bringing a dry cold front to the area. This front will
usher in drier air from the northwest and end the shower and
thunderstorm threat on Wednesday. Temperatures behind the front
will drop around 5 degrees, with relative humidities will be
noticeably drier on Wednesday.
.LONG TERM...Thursday through Monday...Dry northwest flow
continues into Saturday with a warming trend. Temperatures will
warm a few degrees each day into Saturday, with values around 5
degrees above normal. An unseasonably strong upper level trough
arrives from the Gulf of Alaska on Sunday, bringing increased
shower chances (20-40% chance), and much cooler temperatures
(around 15-20 degrees cooler, and around 10-15 degrees below
normal) by Monday.
&&
.AVIATION...Mainly VFR. Showers and thunderstorms increase across
E Oregon and SW Idaho after Mon/18z, creating local MVFR
conditions. Storms will be capable of gusty outflow winds to 35
kt, mountain obscurations, heavy rain, and small hail. Surface
winds outside of thunderstorms: variable less than 10 kt, becoming
NW-N 5-15 kt Monday afternoon. Winds aloft at 10kft MSL:
generally NW-NE 10-20 kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...KA
LONG TERM....KA
AVIATION.....KA
In the hours before
Special weather statement, Jun 12, 1:37 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Boise ID
137 PM PDT Mon Jun 12 2023
ORZ063-122115-
Malheur County OR-
137 PM PDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of west central Malheur
County through 215 PM PDT...
At 137 PM PDT, Doppler radar was tracking a strong thunderstorm near
Iron Point, or 24 miles north of Rome, moving southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Iron Point around 250 PM MDT.
Sacramento Butte around 300 PM MDT.
Saddle Butte around 310 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4329 11772 4317 11754 4294 11775 4312 11802
TIME...MOT...LOC 2037Z 042DEG 8KT 4318 11770
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KAEvent by event
3 flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Elmore
- When
- June 12, 2:09 PM MST to 3:09 PM MST
- Where
- Elmore County, 4.58 mi SW of Featherville to 5.52 mi SW of Featherville
- Reported by
- Mesonet
- Coordinates
- 43.570, -115.330
The mesonet station, WAGI1, near Featherville, ID measured 0.56 inches of heavy rainfall.
Flood, Canyon
- When
- June 13, 2:50 PM MST to 3:50 PM MST
- Where
- Canyon County, 2.81 mi S of Wilder to 4.47 mi S of Wilder
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.630, -116.910
Minor flooding was reported on Highway US-95 from Mile Post 0-35.
Heavy Rain, Washington
- When
- June 13, 4:00 PM MST to 6:00 PM MST
- Where
- Washington County, 5.82 mi ENE of Rebecca
- Reported by
- Mesonet
- Coordinates
- 44.280, -116.770
The mesonet station, DW9477, near Minden, ID measured 0.48 inches of heavy rain.
Flood, Owyhee
- When
- June 13, 4:35 PM MST to 5:35 PM MST
- Where
- Owyhee County, 0.85 mi NW of Murphy to 0.61 mi N of Murphy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.230, -116.560
Water and mud was reported flowing over Highway 78 near mile post 28.
Thunderstorm Wind, Ada
- When
- June 13, 9:45 PM MST to 10:45 PM MST
- Where
- Ada County, 0.69 mi S of Boise Strawberry Gle
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.660, -116.280
A large tree was reported down across the Greenbelt Bike Path.
Flood, Ada
- When
- June 13, 9:55 PM MST to 10:55 PM MST
- Where
- Ada County, 0.5 mi E of Eagle to 0.23 mi ESE of Eagle
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.700, -116.340
Street flooding with eight inches of standing water over the roads in Eagle was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, June 12 to 16, 2023$48 million · 5.9 in hail · 182 events
- Tornadoes and Flash Flooding in Georgia, June 12 to 15, 2023$495,000 · EF2 · 108 events
- Excessive Heat in Texas, June 12, 20231 death · 1 event
- Damaging Winds in Mississippi, June 12, 2023$195,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 12, 2023$27,000 · 2.5 in hail · 28 events
- Drought in Illinois, June 12 to 30, 202328 events
- Damaging Winds in Mississippi, June 12, 2023$20,000 · 50 kt wind · 6 events
- Damaging Winds in Louisiana, June 12, 2023$20,000 · 55 kt wind · 2 events
- Flood in Idaho, June 12, 2023$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 20239 events
- Hail and Damaging Winds in Louisiana, June 12, 20231 in hail · 6 events
- Heat in Texas, June 12, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108883, 1108877, 1108884, 1108878, 1108882, 1108880.